|LETTER TO EDITOR
|Year : 2015 | Volume
| Issue : 2 | Page : 111
Posterior reversible encephalopathy syndrome in oncology
Akhil Kapoor, Sitaram Maharia, Daleep Singh, Harvindra Singh Kumar
Department of Radiation Oncology, Acharya Tulsi Regional Cancer Treatment and Research Institute, Sardar Patel Medical College and Associated Group of Hospitals, Bikaner, Rajasthan, India
|Date of Web Publication||7-May-2015|
Room No. 73, PG Boys Hostel, PBM Hospital Campus, Bikaner - 334 003, Rajasthan
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Kapoor A, Maharia S, Singh D, Kumar HS. Posterior reversible encephalopathy syndrome in oncology. J Clin Ophthalmol Res 2015;3:111
|How to cite this URL:|
Kapoor A, Maharia S, Singh D, Kumar HS. Posterior reversible encephalopathy syndrome in oncology. J Clin Ophthalmol Res [serial online] 2015 [cited 2023 Mar 24];3:111. Available from: https://www.jcor.in/text.asp?2015/3/2/111/156610
I have read with great interest the brief communication on posterior reversible encephalopathy syndrome (PRES) published in your esteemed journal.  Being a student of oncology, I have recently observed a few cases of PRES developing as a result of chemotherapeutic drugs. I would like to throw more light on the presentation and management of PRES. With increasing incidence of cancer leading to an increase in use of toxic drugs, this rare association of PRES is expected to increase. Since visual changes are an important early presenting feature, the ophthalmologists who are usually the first consulted physicians for such complication should be well aware of this association.
The commonly used chemotherapeutic agents with which PRES has been found to be associated include cisplatin, oxaliplatin, carboplatin, gemcitabine, cytarabine, methotrexate, vincristine, irinotecan and L-asparaginase. The clinical presentation of PRES consists of consciousness impairment, seizures, headaches, visual abnormalities, nausea/vomiting, and focal neurological deficits. Visual abnormalities range from blurred vision, visual neglect, homonymous hemianopia, visual hallucinations, and cortical blindness.  Seizure occurs in up to 92% of cases and are usually generalized.  Magnetic resonance imaging is superior to computed tomography (CT) for the diagnosis of PRES. CT finding is often normal or nonspecific.  Hypodensities in a suggestive topographic distribution suggest PRES. T2-weighted images show regions of high signal indicating edema.
Patients with PRES require the symptomatic measures usually taken in the Intensive Care Unit. The need for upper airway protection should be evaluated continuously in patients with marked consciousness impairment or seizure activity. Hypoglycemia should be routinely monitored and corrected. If glucose is given, 100 mg of thiamine should be administered concomitantly. Antiepileptic treatment should be initiated on an emergency basis and according to current guidelines. Control of hypertensive emergency, if present, is an important part of the symptomatic management. The aim is to decrease the mean arterial pressure by 20-25% within the first 2 hours and to bring the blood pressure down to 160/100 mm Hg within the first 6 hours.Overzealous blood pressure reduction can aggravate the cerebral perfusion pressure alterations and promote ischemia. Intravenous antihypertensive drugs include labetalol, nicardipine, or fenoldopam.
| References|| |
Kamath SJ, Multani P, Nayak MA. Posterior reversible encephalopathy syndrome. J Clin Ophthalmol Res 2014;2:111-2.
Hinchey J, Chaves C, Appignani B, Breen J, Pao L, Wang A, et al.
A reversible posterior leukoencephalopathy syndrome. N Engl J Med 1996;334:494-500.
Lee VH, Wijdicks EF, Manno EM, Rabinstein AA. Clinical spectrum of reversible posterior leukoencephalopathy syndrome. Arch Neurol 2008;65:205-10.
Bartynski WS, Boardman JF. Distinct imaging patterns and lesion distribution in posterior reversible encephalopathy syndrome. AJNR Am J Neuroradiol 2007;28:1320-7.